Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Fort Worth, TX

March 19, 2002Bell County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 19, 2002, 6:55 PM CST for Bell County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2002, 6:55 PM CST (00:55 UTC)
Expired
Mar 19, 2002, 7:45 PM CST
In force
50 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Bell County, TX

What was reported inside it

TimeReportWhereRemark
Mar 19, 6:58 PM CSTThunderstorm Wind 89 MHood Afb, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 200055
SVRFTW
TXC027-200145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
654 PM CST TUE MAR 19 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 745 PM CST

* AT 654 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 17 MILES WEST OF FORT HOOD...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT HOOD AROUND 715 PM CST
  KILLEEN AROUND 725 PM CST
  HARKER HEIGHTS AROUND 730 PM CST
  NOLANVILLE AROUND 735 PM CST
  SALADO...BELTON AROUND 745 PM CST

DOPPLER RADAR DETECTED HAIL UP TO GOLFBALL SIZE WITH THIS SEVERE 
THUNDERSTORM.

DAMAGING WINDS IN EXCESS OF 80 MPH ARE LIKELY. THESE WINDS CAN DOWN
LARGE TREES...DAMAGE ROOFS...AND OVERTURN MOBILE HOMES. TAKE COVER ON
THE LOWEST FLOOR OF A STURDY STRUCTURE AWAY FROM WINDOWS UNTIL THE
STORM PASSES.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 3111 9785 3094 9784 3079 9732 3128 9726

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:25 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 19, 2:25 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
225 PM CST TUE MAR 19 2002

PART OF CWA THAT HAS BEEN UNDER THE FLASH FLOOD WATCH HAS HAD 1-3
INCHES OF RAIN THROUGH EARLY AFTERNOON...WITH RADAR ESTIMATES OF 5-6
INCHES IN SOME AREAS. A STRONG SHORT WAVE WILL MOVE NORTHEAST ACROSS
NORTH TEXAS LATE THIS AFTERNOON INTO TONIGHT...BRINGING ADDITIONAL
HEAVY RAIN ACROSS NORTH TEXAS. AT 200 PM A STATIONARY FRONT
EXTENDED FROM SOUTH OF SAN ANGELO...TO STEPHENVILLE...TO
WAXAHACHIE...TO NORTH OF TYLER.   THE MAIN HEAVY RAIN THREAT WILL BE
ALONG AND NORTH OF THE STATIONARY FRONT...SHIFTING EASTWARD LATER
TONIGHT. AN ADDITIONAL 2-4 INCHES OF RAIN IS LIKELY WITH ISOLATED
TOTALS OVER 5 INCHES. THE STORMS THAT ARE DEVELOPING THIS AFTERNOON
ARE MORE EFFICIENT RAIN PRODUCERS THAN THE ONES THAT MOVED ACROSS
NORTH TEXAS YESTERDAY AND EARLIER TODAY.  SHOULD ANY TRAIN ECHO
PATTERN DEVELOP WITH THESE STORMS...MAJOR FLOODING COULD OCCUR. THE
FLASH FLOOD WATCH WILL BE REISSUED FOR TONIGHT AND REDEFINED FURTHER
SOUTH AND SOUTHWEST. DEPENDING ON THE EXTENT OF HEAVY RAIN LATER
TONIGHT...THE FLASH FLOOD WATCH MAY BE EXTENDED EAST AND SOUTHEAST.
IN ADDITION TO FLOODING...THERE IS A SEVERE WEATHER THREAT. SOME
STORMS COULD PRODUCE DIME TO NICKEL SIZE HAIL WITH A FEW WIND GUSTS
TO 50KT...GENERALLY SOUTH OF AN EASTLAND...TO WEATHERFORD...TO
DALLAS...TO EMORY LINE.

DFW 48/62/41/63 +400
ACT 52/63/45/65 7300

.FWD...FLASH FLOOD WATCH TONIGHT NORTHWEST OF A LINE FROM
       GOLDTHWAITE...TO MERIDIAN...TO ENNIS...TO CANTON.

59

In the hours before

Special weather statement, Mar 19, 3:16 PM CST, 3 hours 39 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200315-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
316 PM CST TUE MAR 19 2002

...FLASH FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR NORTH TEXAS NORTHWEST OF A
GOLDTHWAITE...MERIDIAN...ENNIS...CANTON LINE UNTIL 600 AM WEDNESDAY.
ADDITIONAL STRONG THUNDERSTORMS WILL MOVE ACROSS THE WATCH AREA LATE
THIS AFTERNOON AND TONIGHT PRODUCING ADDITIONAL RAINFALL TOTALS OF
TWO TO FOUR INCHES WITH ISOLATED TOTALS OVER FIVE INCHES.  THE WATCH
AREA HAS ALREADY HAD ONE TO THREE INCHES OF RAIN SINCE MONDAY
MORNING...WITH ISOLATED RADAR ESTIMATED TOTALS OF FIVE TO SIX INCHES.
ANY PROLONGED HEAVY RAIN IN THE WATCH AREA WILL QUICKLY RUN OFF AND
PRODUCE FLASH FLOODING.

...SEVERE THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THE
AFTERNOON AND TONIGHT GENERALLY ALONG AND SOUTH OF A LINE FROM
EASTLAND TO WEATHERFORD TO DALLAS...TO EMORY.  A FEW STORMS MAY
PRODUCE HAIL UP TO NICKEL SIZE AND WIND GUSTS TO 60 MILES AN HOUR.
THE SEVERE WEATHER THREAT SHOULD DIMINISH AFTER MIDNIGHT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 6:02 PM CSTFlash Flood WarningFWDDenton, Tarrant3 hr
Mar 19, 6:14 PM CSTSevere Thunderstorm WarningFWDLampasas46 min
Mar 19, 6:23 PM CSTSevere Thunderstorm WarningFWDHamilton37 min
Mar 19, 6:25 PM CSTSevere Thunderstorm WarningFWDComanche35 min
Mar 19, 6:32 PM CSTFlash Flood WarningFWDCollin, Grayson4 hr
Mar 19, 6:44 PM CSTSevere Thunderstorm WarningFWDCoryell61 min
Mar 19, 6:51 PM CSTFlash Flood WarningFWDHood, Johnson, Parker, Somervell4 hr
Mar 19, 7:29 PM CSTSevere Thunderstorm WarningFWDMcLennan61 min
Mar 19, 7:34 PM CSTSevere Thunderstorm WarningFWDHill41 min
Mar 19, 7:43 PM CSTFlash Flood WarningFWDFannin3 hr
Mar 19, 7:53 PM CSTFlash Flood WarningFWDDallas3 hr
Mar 19, 8:11 PM CSTSevere Thunderstorm WarningFWDLimestone49 min
Mar 19, 8:24 PM CSTSevere Thunderstorm WarningFWDNavarro66 min
Mar 19, 9:36 PM CSTSevere Thunderstorm WarningFWDHenderson39 min
Mar 19, 9:56 PM CSTFlash Flood WarningFWDLamar3 hr
Mar 19, 10:53 PM CSTSevere Thunderstorm WarningFWDLeon37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.